MCMC Methods for Diffusion Bridges

Information and Download

details: , , and : MCMC Methods for Diffusion Bridges. Stochastics and Dynamics, vol. 8, no. 3, pp. 319–350, 2008.
online: DOI:10.1142/S0219493708002378, journal
preprint: preprint:pdf
metadata: BibTeX, MathSciNet, Google
keywords: diffusion bridge, MCMC methods, Langevin equation, Gaussian measure, SPDEs, implicit Euler scheme, quadratic variation
MSC2000: 60H35, 65C05

Abstract

We present and study a Langevin MCMC approach for sampling nonlinear diffusion bridges. The method is based on recent theory concerning stochastic partial differential equations (SPDEs) reversible with respect to the target bridge, derived by applying the Langevin idea on the bridge pathspace. In the process, a Random-Walk Metropolis algorithm and an Independence Sampler are also obtained. The novel algorithmic idea of the paper is that proposed moves for the MCMC algorithm are determined by discretising the SPDEs in the time direction using an implicit scheme, parameterised by θ∈[0, 1]. We show that the resulting infinite-dimensional MCMC sampler is well defined only if θ=1/2, when the MCMC proposals have the correct quadratic variation. Previous Langevin-based MCMC methods used explicit schemes, corresponding to θ=0. The significance of the choice θ=1/2 is inherited by the finite-dimensional approximation of the algorithm used in practice. We present numerical results illustrating the phenomenon and the theory that explains it. Diffusion bridges (with additive noise) are representative of the family of laws defined as a change of measure from Gaussian distributions on arbitrary separable Hilbert spaces; the analysis in this paper can be readily extended to target laws from this family and an example from signal processing illustrates this fact.

Copyright © 2017, Jochen Voss. All content on this website (including text, pictures, and any other original works), unless otherwise noted, is licensed under a Creative Commons Attribution-Share Alike 3.0 License.